Crohn's and Colitis Support
1,866 members • 496 posts

Severe UC flare up

Hi- just wanted to ask for some advice etc after a rough start to the new year with severe UC flare. Hoping to leave hospital today after 6 days treatment and off all IV medication yesterday 😊 now starting Azathioprine and wondered what everyone’s experiences of this have been? Positive / Negative/ side effects etc. Any info would be greatly appreciated thank you. Also because of flare been treated for low potassium what have people’s experiences of this been symptom wise ? I am now eating lots of bananas! Many thanks

5 Replies
oldest • newest

Hi, sorry to hear you've not been well, there have been a couple of recent posts regarding azathioprine which you may find useful.

be careful eating too many bananas due to the fibre, this could irritate your bowels. potassium is lost through extreme diarrhoea so as this settles your potassium levels will naturally improve. levels that are low enough to be detrimental to the body will be treated by drs via supplements, and they will monitor your bloods to ensure these levels dont get too high. High potassium is very dangerous leading to heart arrythmias and can also cause heart attack so its best to follow medical advice.

Hope your on the road to recovery now x

1 like
Reply

Thank you for your kind words, home now and resting. Dropped to one banana a day and waiting to start immuno suppressant and hopefully kick UC back into touch ! X

Reply

Hi Tiff. Sorry to hear you have had such a challenging start to 2018. I started Azathioprine in May 2017 after being diagnosed with UC in Nov 2016. I had been misdiagnosed for years as having IBS. Thankfully my symptoms didn’t land me in hospital but I was running to the loo 15+ times a day and night from September 17. After my colonoscopy, they gave me Prednisolone and Octasa later adding Salofalk enemas but once I finished the Prednisolone symptoms came back as soon as I dropped the enemas. My faecal calprotectin at that stage was still 600+. It was then that my IBD nurses and consultant suggested Azathioprine. Once I read up on it I really wasn’t keen given all the side effects but took the advice of the professionals and started the medication. I can truly say that the results have been great. My symptoms are gone and I feel almost back to normal barr some residual aches, pains and fatigue. It took about 8 weeks to really kick in and I was able to drop the salofalk enemas at that stage. I have had to have regular blood tests all of which have been fine. I expected to pick up every illness going due to my suppressed immunity but have only had a couple of colds. I had routine flu and pneumonia vaccinations. The meds can make you nauseous so I took mine just before bed and didn’t suffer this. The down sides for me have been having to use high factor sunscreen. I use ultrasun factor 50 which gives cover all day and avoided sitting in the sun. It has put me off a beach holiday as I am worried about the skin cancer risk. Also you cant have live vaccinations so I feel that this limits travel long haul. Of course these are minor issues in the grand scheme of things. I hope that Azathioprine works for you and you are soon on the mend too. T xx

2 likes
Reply

Thank you for all the information that actually sounds quite positive 👍🏻 and more manageable ! I’m finally home to recover and take it from there. Nice to here positive Azathioprine story so thank you x

1 like
Reply

Hi I've had UC for 18 years . The first 11 were horrendous. I can't take prednisolone tablets so always had to be admitted for steroid injections. The worse being 37 admissions in 1 year . Unless you have UC no one can understand what you go through every day and how much it changes your life . I started on azathioprine 12 years ago and in 2015 was diagnosed with skin cancer because of this . Please don't panic and not take them I'm just answering your question. I'm completely clear now as it hadn't spread . This is a very rare side effect as for many users it's 100% safe . I stopped taking medication Dec 2015 completely and have been loads better . Dnt get me wrong I'm never going to be 100% but 80% is better than nothing . If I was you stick to it and see how it goes as its one of the best meds for UC .

Reply

You may also like...